This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Allergic reaction to salicylate compounds such as aspirin may be more common than has previously been thought, Mac Brannen, MD, Austin, Texas, told the annual AMA convention.
"We propose that such conditions as chronic eczematous dermatitis, including chronic hand eczema, nummular eczema, urticaria, lichen planus, dermatitis herpetiformis, aphthous stomatitis, purpuric eruptions, erythema multiforme, pustular dermatosis of the palms and soles, pityriasis roses, and parapsoriasis may on occasion be precipitated or caused by salicylate allergy," Brannen said.
"Fortunately, the index of sensitivity to salicylates is quite low. However, considering the vast number of persons who ingest aspirin and other salicylates, the very low percentage of reactors could still result in a large number of cases of allergy to the drug."
Brannen said that the most commonly reported reactions of an allergic nature have been urticaria and asthma. "As with other drugs," he added, "laboratory attempts to determine aspirin allergy in the
Test Measures Salicylate Sensitivity; Allergy Could Be More Common Than Previously Supposed. JAMA. 1964;189(1):A35. doi:10.1001/jama.1964.03070010095049